Document Open Access Logo

Optimal Analysis of an Online Algorithm for the Bipartite Matching Problem on a Line

Author Sharath Raghvendra



PDF
Thumbnail PDF

File

LIPIcs.SoCG.2018.67.pdf
  • Filesize: 482 kB
  • 14 pages

Document Identifiers

Author Details

Sharath Raghvendra

Cite AsGet BibTex

Sharath Raghvendra. Optimal Analysis of an Online Algorithm for the Bipartite Matching Problem on a Line. In 34th International Symposium on Computational Geometry (SoCG 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 99, pp. 67:1-67:14, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2018)
https://doi.org/10.4230/LIPIcs.SoCG.2018.67

Abstract

In the online metric bipartite matching problem, we are given a set S of server locations in a metric space. Requests arrive one at a time, and on its arrival, we need to immediately and irrevocably match it to a server at a cost which is equal to the distance between these locations. A alpha-competitive algorithm will assign requests to servers so that the total cost is at most alpha times the cost of M_{Opt} where M_{Opt} is the minimum cost matching between S and R. We consider this problem in the adversarial model for the case where S and R are points on a line and |S|=|R|=n. We improve the analysis of the deterministic Robust Matching Algorithm (RM-Algorithm, Nayyar and Raghvendra FOCS'17) from O(log^2 n) to an optimal Theta(log n). Previously, only a randomized algorithm under a weaker oblivious adversary achieved a competitive ratio of O(log n) (Gupta and Lewi, ICALP'12). The well-known Work Function Algorithm (WFA) has a competitive ratio of O(n) and Omega(log n) for this problem. Therefore, WFA cannot achieve an asymptotically better competitive ratio than the RM-Algorithm.
Keywords
  • Bipartite Matching
  • Online Algorithms
  • Adversarial Model
  • Line Metric

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Antonios Antoniadis, Neal Barcelo, Michael Nugent, Kirk Pruhs, and Michele Scquizzato. A o(n)-competitive deterministic algorithm for online matching on a line. In Approximation and Online Algorithms: 12th International Workshop, WAOA 2014, pages 11-22, 2015. Google Scholar
  2. Koutsoupias Elias and Nanavati Akash. The online matching problem on a line. In Approximation and Online Algorithms: First International Workshop, WAOA 2003, Budapest, Hungary, September 16-18, 2003. Revised Papers, pages 179-191, 2004. Google Scholar
  3. A. Gupta and K. Lewi. The online metric matching problem for doubling metrics. In Proceedings of International Conference on Automata, Languages and Programming, volume 7391, pages 424-435, 2012. Google Scholar
  4. Bala Kalyanasundaram and Kirk Pruhs. Online weighted matching. J. Algorithms, 14(3):478-488, 1993. Google Scholar
  5. Samir Khuller, Stephen G. Mitchell, and Vijay V. Vazirani. On-line algorithms for weighted bipartite matching and stable marriages. Theor. Comput. Sci., 127(2):255-267, 1994. Google Scholar
  6. Elias Koutsoupias and Christos H. Papadimitriou. On the k-server conjecture. J. ACM, 42(5):971-983, 1995. Google Scholar
  7. Mark S. Manasse, Lyle A. McGeoch, and Daniel D. Sleator. Competitive algorithms for server problems. J. Algorithms, 11(2):208-230, 1990. Google Scholar
  8. Krati Nayyar and Sharath Raghvendra. An input sensitive online algorithm for the metric bipartite matching problem. In 58th IEEE Annual Symposium on Foundations of Computer Science, FOCS 2017, Berkeley, CA, USA, October 15-17, 2017, pages 505-515, 2017. Google Scholar
  9. Sharath Raghvendra. A Robust and Optimal Online Algorithm for Minimum Metric Bipartite Matching. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques (APPROX/RANDOM 2016), volume 60, pages 18:1-18:16, 2016. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail